EconPapers    
Economics at your fingertips  
 

Zipf's law strikes again: the case of tourism

Mehmet Ulubasoglu and Bharat Hazari

Journal of Economic Geography, 2004, vol. 4, issue 4, 459-472

Abstract: This paper examines the applicability of Zipf's law to tourism. It is established that a variation of this law holds in this case--a rank-size rule with concavity. Due to this non-linearity, it is shown that a spline regression provides an extremely convenient tool for predicting tourist arrivals in a country. The concavity is explained by appealing to random growth theory (lognormal distribution; Gibrat's law) and locational fundamentals. Copyright 2004, Oxford University Press.

Date: 2004
References: Add references at CitEc
Citations: View citations in EconPapers (9)

Downloads: (external link)
http://hdl.handle.net/10.1093/jnlecg/lbh030 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:jecgeo:v:4:y:2004:i:4:p:459-472

Ordering information: This journal article can be ordered from
https://academic.oup.com/journals

Access Statistics for this article

Journal of Economic Geography is currently edited by Jorge De la Roca, Stephen Gibbons, Simona Iammarino, Amanda Ross and James Faulconbridge

More articles in Journal of Economic Geography from Oxford University Press Oxford University Press, Great Clarendon Street, Oxford OX2 6DP, UK.
Bibliographic data for series maintained by Oxford University Press ().

 
Page updated 2025-03-31
Handle: RePEc:oup:jecgeo:v:4:y:2004:i:4:p:459-472